8. Drug-induced Nail Changes

  1. Robert Baran MD3,4,
  2. David A. R. de Berker MD5,
  3. Mark Holzberg MD6 and
  4. Luc Thomas MD, PhD7
  1. Robert Baran MD3,4,
  2. Bruno Fouilloux MD1 and
  3. Caroline Robert MD, PhD2

Published Online: 23 MAY 2012

DOI: 10.1002/9781118286715.ch8

Baran & Dawber's Diseases of the Nails and their Management, Fourth Edition

Baran & Dawber's Diseases of the Nails and their Management, Fourth Edition

How to Cite

Baran, R., Fouilloux, B. and Robert, C. (2012) Drug-induced Nail Changes, in Baran & Dawber's Diseases of the Nails and their Management, Fourth Edition (eds R. Baran, D. A. R. de Berker, M. Holzberg and L. Thomas), Blackwell Publishing Ltd., Oxford, UK. doi: 10.1002/9781118286715.ch8

Editor Information

  1. 3

    University of Franche-Comté, Cannes, France

  2. 4

    Gustave Roussy Cancer Institute, Villejuif Nail Disease Center, Cannes, France

  3. 5

    Bristol Dermatology Centre, Bristol Royal Infirmary, Bristol, UK

  4. 6

    Department of Dermatology, Emory University School of Medicine, Atlanta, GA, USA

  5. 7

    Department of Dermatology, Lyon 1 University, Centre Hospitalier Lyon Sud, Pierre Bénite, France

Author Information

  1. 1

    Onychology Unit, Department of Dermatology, CHU Hôpital Nord, Saint-Etienne, France

  2. 2

    Gustave Roussy Cancer Institute, Villejuif, France

  3. 3

    University of Franche-Comté, Cannes, France

  4. 4

    Gustave Roussy Cancer Institute, Villejuif Nail Disease Center, Cannes, France

Publication History

  1. Published Online: 23 MAY 2012
  2. Published Print: 6 JUL 2012

ISBN Information

Print ISBN: 9780470657355

Online ISBN: 9781118286715

SEARCH

Keywords:

  • antifungals;
  • antimalarial agents;
  • antiretroviral drugs;
  • cardiovascular drugs;
  • chemotherapeutic agents;
  • cyclines;
  • drugs;
  • nail changes;
  • photoonycholysis;
  • retinoids;
  • toxics

Summary

Many side-effects of drugs on the nails are now well known. Some are classic while others have been recently described. Since the last edition of this book, antineoplastic drugs have been recognized as affecting the nails. Many nail signs have been described with these treatments, including onycholysis, hematomas, perionyxis and pyogenic granuloma. The severity of the discomfort can sometime necessitate cessation of therapy. Besides these new drugs, side-effects observed during treatment with retinoids, cyclines, antiretroviral drugs, cardiovascular drugs and antimalarial drugs are well known. Some side-effects described with new drugs are more confidential [AQ: not sure what you mean by ‘confidential’] such as those seen with anti-TFN, cyclosporine, selenium, antifungals, reverse transcriptase inhibitor therapy, salsalate and interferon. Toxic drugs such as arsenic, silver, mercury, thallium and polychlorinated biphenyls are also responsible for nail changes.